Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Topeka, KS

May 24, 2003Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2003, 4:36 AM CDT for Ottawa County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 4:36 AM CDT (09:36 UTC)
Expired
May 24, 2003, 5:15 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240936
SVRTOP
KSC143-241015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 515 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHWEST OF TESCOTT TO
  36 MILES WEST OF TESCOTT...OR FROM 37 MILES NORTHWEST OF SALINA TO
  42 MILES EAST OF HAYS...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  TESCOTT

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3915 9792 3896 9763 3897 9791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:07 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 3:07 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
307 AM CDT SAT MAY 24 2003

PRECIPITATION CHANCES INTO SUNDAY REMAINS TO BE THE MAIN CHALLENGE
THIS MORNING.

AMPLIFIED UPPER FLOW PATTERN EVIDENT ON UPPER AIR MAPS WITH 110KT
CORE HEADING NORTHEAST INTO BRITISH COLUMBIA AND A 100KT CORE
PUSHING SOUTHEAST ALONG IOWA/ILLINOIS BORDER. STRONG SHORTWAVE TROF
WAS OVER NORTH DAKOTA WITH 80M RISES BEHIND IT. STRONG BAROCLINIC
ZONE WAS EVIDENT ACROSS THE CENTRAL PLAINS AT 700 AND 850MB WITH
MOIST TONGUE FROM CENTRAL TEXAS INTO SOUTHWESTERN SOUTH DAKOTA. MCS
FROM AFTERNOON CONVECTION WAS ENTERING CENTRAL KANSAS FROM NEBRASKA
WITH SCATTERED STORMS BECOMING MORE WIDESPREAD ACROSS WESTERN
PORTIONS OF THE STATE IN STRONG WARM AIR ADVECTION.

MODEL SOLUTIONS CONTINUE TO STRUGGLE WITH EVOLUTION OF CURRENT
CONVECTION AS IS USUALLY THE CASE...PARTICULARLY IN NORTHWEST FLOW.
THEY ARE FAIRLY CONSISTENT WITH AT LEAST SOME PRECIP MOVING ACROSS
THE CWA THROUGH THE AFTERNOON HOURS AS ANOTHER VORT LOBE COMES SOUTH
FROM CENTRAL CANADA. SEVERE THREAT LOOKS MARGINAL WITH CAPE LIMITED
DUE TO LITTLE INSOLATION ALTHOUGH LOTS OF SHEAR WILL BE IN PLACE.
ALTHOUGH MORNING TEMPS MAY NOT FALL MUCH PAST 60...GETTING OVER 10
DEGREES OF HEATING COULD BE DIFFICULT. GUIDANCE HIGHS LOOK
DECENT.

ETA KEEPS SOME PRECIP INTO TONIGHT WITH THE SECOND WAVE
MOVING THROUGH. WILL TAPER POPS OFF THROUGH THE NIGHT WITH THIS IN
MIND. MOISTURE CONTINUES TO DECREASE INTO SUNDAY HOWEVER MORE ENERGY
LOOKS TO CONTINUE TO DROP SOUTH AROUND THE OHIO VALLEY UPPER LOW.
THINK ATMOSPHERE WILL BE TOO DRY TO SUPPORT PRECIP THIS FAR NORTH
AND WILL KEEP PRECIP MENTION OUT. CLEARING SKIES SHOULD RESULT
SUNDAY NIGHT AND INTO MEMORIAL DAY BUT RELATIVELY COOL AIR WILL
CONTINUE TO BE DRAWN IN FROM THE EAST.

UPPER FLOW TO SLOWLY BECOME MORE ZONAL THROUGH THE WEEK WITH
GRADUALLY WARMING TEMPS. UPPER RIDGE ALONG THE FRONT RANGE SHOULD
KEEP PRECIP CHANCES MINIMIZED THROUGH MUCH OF THE SHORT WORK WEEK.

.TOP...NONE.

65
Hazardous weather outlook, May 23, 9:07 PM CDT, 7 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AND MOVE INTO THE AREA
OVERNIGHT. SOME OF THE THUNDERSTORMS OVER NORTH CENTRAL KANSAS
MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA
SATURDAY...ESPECIALLY IN THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.